Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 186, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 2017, 7:03 PM MDT for Las Animas County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 7:03 PM MDT (01:03 UTC)
- Expired
- Aug 4, 2017, 7:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 142 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WUUS55 KPUB 050103
SVRPUB
COC071-050130-
/O.NEW.KPUB.SV.W.0186.170805T0103Z-170805T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
703 PM MDT FRI AUG 4 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
East central Las Animas County in southeastern Colorado...
* Until 730 PM MDT
* At 702 PM MDT, a severe thunderstorm was located 14 miles northwest
of Kim, or 41 miles north of Des Moines, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3725 10370 3744 10368 3744 10319 3715 10322
TIME...MOT...LOC 0102Z 274DEG 29KT 3733 10360
HAIL...1.25IN
WIND...60MPH
$$
BL2 follow-up statements
007
WWUS55 KPUB 050119
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
719 PM MDT FRI AUG 4 2017
COC071-050130-
/O.CON.KPUB.SV.W.0186.000000T0000Z-170805T0130Z/
Las Animas CO-
719 PM MDT FRI AUG 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL LAS ANIMAS COUNTY...
At 718 PM MDT, a severe thunderstorm was located 11 miles northwest
of Kim, or 43 miles northeast of Des Moines, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3728 10366 3744 10365 3744 10325 3719 10327
TIME...MOT...LOC 0118Z 278DEG 15KT 3734 10353
HAIL...1.00IN
WIND...60MPH
$$
BL057
WWUS55 KPUB 050126
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
726 PM MDT FRI AUG 4 2017
COC071-050135-
/O.EXP.KPUB.SV.W.0186.000000T0000Z-170805T0130Z/
Las Animas CO-
726 PM MDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAS ANIMAS COUNTY
WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3728 10366 3744 10365 3744 10325 3719 10327
TIME...MOT...LOC 0125Z 274DEG 29KT 3734 10346
$$
BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:16 PM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 4, 3:16 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 316 PM MDT Fri Aug 4 2017 .SHORT TERM...(This evening through Saturday) Issued at 240 PM MDT Fri Aug 4 2017 Currently...After some morning cloudiness, mostly sunny skies have helped temps warm into the mid 70s to upper 80s for most locations. Dewpoints in the 50s to lower 60s indicate plenty of moisture to tap into, and as of 2 pm showers and thunderstorms have initiated across the higher terrain, streaming to the east-southeast. Tonight and tomorrow...Generally weak west to northwest flow aloft will continue across the region through the short term, while an upper shortwave trof crosses Colorado tonight and tomorrow. This will help convection to linger across the sw mts and San Luis Valley overnight tonight, as well as help boost max temps tomorrow across the plains. Therefore, look for scattered showers and thunderstorms across the higher terrain, and isolated activity a bit later in the night across the eastern plains. It should be a very mild night tonight with minimum readings in the 50s and 60s, and 40s for the mts. Tomorrow, look for a repeat in the convection pattern with a better chance for storm activity over the mts, which will then spread to the plains through the aftn and eve. Temps tomorrow are expected to climb into the 80s to lower 90s for the plains, and 70s and 80s for the high valleys. Moore .LONG TERM...(Saturday night through Friday) Issued at 240 PM MDT Fri Aug 4 2017 ...Period of wet and cool weather likely Sun-Tue... Upper ridge will remain generally across the wrn U.S. the next several days, keeping most of CO in w-nw flow aloft, which is typically favorable for heavy rain and cool temps across the ern mountains and plains this time of year. Next major cold front in this pattern progged to drop south through the plains Sat night, though will likely arrive too late to produce much in the way of convection initially, so will let pops gradually taper off in the evening and end for most areas after midnight. Post-frontal upslope along with fairly deep moisture then spread across the eastern half of the area Sun/Sun night, with widespread convection developing across the mountains early Sun, then spreading eastward across the plains late in the day. Best threat of severe storms may end up just south of CO closer to the cold front, but given rather rich moisture and instability, suspect we'll have a threat of strong storms and heavy rain across much of the area. Precip continues through Sunday night into Mon morning as upper lift strengthens ahead of fairly strong wave moving through the Great Basin, and will keep pops for tsra going well past midnight. Monday looks wet, as upper wave moves through CO and next cold front drops through the plains. Cloud cover will be widespread Mon which may limit storm strength, though with front and strong upper lift, suspect we'll see widespread -shra with embedded -tsra much of the day and through the night Mon, leading to a heavy rain/flooding threat over the eastern mountains into at least Mon night. Max temps Mon will struggle to reach 70f across most of srn CO as clouds and precip hold temps back. Wet pattern may continue Tue, especially along and east of the mountains, as GFS suggests large MCS rolls southward through the plains during the day. Pattern will remain favorable for daily convection into the end of the week, though hard to time mesoscale features/convection will likely play the major role in determining where heaviest precip will occur. Again, threat for heaviest precip will be eastern mountains and plains, with more isolated activity farther west. Max temps will recover slowly beginning Wed as heights build subtly, though readings will remain cooler than average at most locations through the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 240 PM MDT Fri Aug 4 2017 VCTS are in all TAFs through early evening hours. Expect gusty and erratic winds with any thunderstorms that do develop, along with brief MVFR conditions. Otherwise, VFR conditions are expected at the three main TAF sites of KCOS, KPUB and KALS. Showers and tstms will be possible through the evening, with showers likely lingering through the overnight hours for KALS and areas to the west. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...PETERSEN AVIATION...MOORE
Hazardous weather outlook, Aug 4, 11:07 AM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1107 AM MDT Fri Aug 4 2017 COZ058>089-093>099-051300- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1107 AM MDT Fri Aug 4 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon from the I-25 corridor and westward, with isolated storms over the southeast plains late in the afternoon through the late night hours. The main storm threats will be locally heavy rain, lightning, small hail and wind gusts up to 45 mph. One or two storms over the I-25 corridor and southeast plains could become severe, with hail the size of quarters and wind gusts around 60 mph. If heavy rain occurs over area burn scars, there will be the risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous afternoon and evening showers and thunderstorms will be possible Saturday through Monday, with the best coverage expected over and near the higher terrain. The main storm threats will be lightning, locally heavy rainfall and the potential for flash flooding, especially on area burn scars and in urban areas. A few of the stronger storms may also produce hail up to the size of quarters and wind gusts to around 60 mph. Tuesday through Thursday, there will remain daily chances of showers and thunderstorms across the area, with the greatest chances being over and near the higher terrain. The main threats from storms through this period will remain locally heavy rain and the potential for flash flooding, along with lightning, hail and gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 27/10
In the hours before
Local storm report, Aug 4, 4:29 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT FRI AUG 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 7 NNE BEULAH 38.17N 104.95W
08/04/2017 M1.00 INCH PUEBLO CO PUBLIC
&&Special weather statement, Aug 4, 4:32 PM MDT, 2 hours 31 minutes before
Special Weather Statement National Weather Service Pueblo CO 432 PM MDT FRI AUG 4 2017 COZ079-086-087-042315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 432 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 515 PM MDT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Pueblo Reservoir, or 16 miles southwest of Pueblo, moving southeast at 20 mph. Dime size hail will be possible with this storm. Locations impacted include... Beulah and Colorado City. LAT...LON 3809 10501 3823 10485 3801 10446 3781 10469 TIME...MOT...LOC 2231Z 294DEG 17KT 3812 10486 PGW
Special weather statement, Aug 4, 4:33 PM MDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Pueblo CO 433 PM MDT FRI AUG 4 2017 COZ086-088-093-094-042300- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 433 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 500 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over Delhi, or 34 miles southwest of La Junta, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Delhi and Thatcher. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3759 10416 3775 10409 3769 10364 3743 10376 TIME...MOT...LOC 2232Z 289DEG 20KT 3764 10400 BL
Special weather statement, Aug 4, 5:13 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT FRI AUG 4 2017
COZ086-088-093-042345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
513 PM MDT FRI AUG 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 545 PM
MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Delhi, or 32 miles west of La Junta, moving southeast
at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Otero...north central Las Animas and southeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3782 10426 3801 10412 3792 10369 3764 10392
3764 10401
TIME...MOT...LOC 2312Z 300DEG 26KT 3785 10411
BLSpecial weather statement, Aug 4, 5:13 PM MDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Pueblo CO 513 PM MDT FRI AUG 4 2017 COZ086>088-042345- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 513 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO... NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 545 PM MDT... At 513 PM MDT, trained weather spotters reported a strong thunderstorm 19 miles east of Greenhorn Mountain, or 22 miles south of Pueblo, moving southeast at 25 mph. Dime size hail will be possible with this storm. This storm will remain over mainly rural areas of northeastern Huerfano...northwestern Las Animas and southeastern Pueblo Counties. A spotter reported one half inch hail 8 miles east of Colorado City. LAT...LON 3789 10480 3805 10469 3786 10415 3763 10431 TIME...MOT...LOC 2313Z 299DEG 24KT 3794 10467 PGW
Special weather statement, Aug 4, 6:43 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Pueblo CO 643 PM MDT FRI AUG 4 2017 COZ088-094-050115- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 643 PM MDT FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 715 PM MDT... At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Thatcher, or 34 miles east of Trinidad, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Las Animas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3728 10405 3744 10398 3738 10359 3712 10370 TIME...MOT...LOC 0043Z 287DEG 22KT 3733 10391 BL
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:43 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Aug 4, 7:31 PM MDT | Special Weather Statement | PUB | Baca | 29 min |
| Aug 4, 7:58 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.